Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On mixed Dirichlet-Neumann eigenvalues of triangles


Author: Bartłomiej Siudeja
Journal: Proc. Amer. Math. Soc. 144 (2016), 2479-2493
MSC (2010): Primary 35P15
DOI: https://doi.org/10.1090/proc/12888
Published electronically: October 14, 2015
MathSciNet review: 3477064
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We order the lowest mixed Dirichlet-Neumann eigenvalues of right triangles according to which sides we apply the Dirichlet conditions. It is generally true that the Dirichlet condition on a superset leads to larger eigenvalues, but it is nontrivial to compare e.g. the mixed cases on triangles with just one Dirichlet side. As a corollary we also classify the lowest Neumann and Dirichlet eigenvalues of rhombi according to their symmetry/antisymmetry with respect to the diagonals.

Furthermore, we give an order for the mixed Dirichlet-Neumann eigenvalues on arbitrary triangle, assuming two Dirichlet sides. The single Dirichlet side case is conjectured to also have the appropriate order, following the right triangular case.


References [Enhancements On Off] (What's this?)

  • [1] Rami Atar and Krzysztof Burdzy, On Neumann eigenfunctions in lip domains, J. Amer. Math. Soc. 17 (2004), no. 2, 243-265 (electronic). MR 2051611 (2005b:35037), https://doi.org/10.1090/S0894-0347-04-00453-9
  • [2] Catherine Bandle, Isoperimetric inequalities and applications, Monographs and Studies in Mathematics, vol. 7, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1980. MR 572958 (81e:35095)
  • [3] Rodrigo Bañuelos and Krzysztof Burdzy, On the ``hot spots'' conjecture of J. Rauch, J. Funct. Anal. 164 (1999), no. 1, 1-33. MR 1694534 (2000m:35085), https://doi.org/10.1006/jfan.1999.3397
  • [4] Philippe Blanchard and Erwin Brüning, Variational methods in mathematical physics, Texts and Monographs in Physics, Springer-Verlag, Berlin, 1992. A unified approach; Translated from the German by Gillian M. Hayes. MR 1230382 (95b:58049)
  • [5] Friedemann Brock, Continuous Steiner-symmetrization, Math. Nachr. 172 (1995), 25-48. MR 1330619 (96c:49004), https://doi.org/10.1002/mana.19951720104
  • [6] F. Brock, Continuous polarization and symmetry of solutions of variational problems with potentials, Calculus of variations, applications and computations (Pont-à-Mousson, 1994) Pitman Res. Notes Math. Ser., vol. 326, Longman Sci. Tech., Harlow, 1995, pp. 25-34. MR 1419331, https://doi.org/10.1002/mana.19951720104
  • [7] Friedemann Brock and Alexander Yu. Solynin, An approach to symmetrization via polarization, Trans. Amer. Math. Soc. 352 (2000), no. 4, 1759-1796. MR 1695019 (2001a:26014), https://doi.org/10.1090/S0002-9947-99-02558-1
  • [8] Russell Brown, The mixed problem for Laplace's equation in a class of Lipschitz domains, Comm. Partial Differential Equations 19 (1994), no. 7-8, 1217-1233. MR 1284808 (95i:35059), https://doi.org/10.1080/03605309408821052
  • [9] Carsten Carstensen and Joscha Gedicke, Guaranteed lower bounds for eigenvalues, Math. Comp. 83 (2014), no. 290, 2605-2629. MR 3246802, https://doi.org/10.1090/S0025-5718-2014-02833-0
  • [10] R. Courant and D. Hilbert, Methods of mathematical physics. Vol. I, Interscience Publishers, Inc., New York, N.Y., 1953. MR 0065391 (16,426a)
  • [11] Jochen Denzler, Bounds for the heat diffusion through windows of given area, J. Math. Anal. Appl. 217 (1998), no. 2, 405-422. MR 1492097 (98m:35145), https://doi.org/10.1006/jmaa.1997.5716
  • [12] Cristina Draghici, Polarization and rearrangement inequalities for multiple integrals, ProQuest LLC, Ann Arbor, MI, 2003. Thesis (Ph.D.)-Washington University in St. Louis. MR 2705198
  • [13] V. N. Dubinin, Capacities and geometric transformations of subsets in $ n$-space, Geom. Funct. Anal. 3 (1993), no. 4, 342-369. MR 1223435 (94f:31008), https://doi.org/10.1007/BF01896260
  • [14] N. Filonov, On an inequality for the eigenvalues of the Dirichlet and Neumann problems for the Laplace operator, Algebra i Analiz 16 (2004), no. 2, 172-176 (Russian); English transl., St. Petersburg Math. J. 16 (2005), no. 2, 413-416. MR 2068346 (2005f:35228), https://doi.org/10.1090/S1061-0022-05-00857-5
  • [15] Leonid Friedlander, Some inequalities between Dirichlet and Neumann eigenvalues, Arch. Rational Mech. Anal. 116 (1991), no. 2, 153-160. MR 1143438 (93h:35146), https://doi.org/10.1007/BF00375590
  • [16] D. S. Grebenkov and B.-T. Nguyen, Geometrical structure of Laplacian eigenfunctions, SIAM Rev. 55 (2013), no. 4, 601-667. MR 3124880, https://doi.org/10.1137/120880173
  • [17] W. Hooker and M. H. Protter, Bounds for the first eigenvalue of a rhombic membrane, J. Math. and Phys. 39 (1960/1961), 18-34. MR 0127610 (23 #B655)
  • [18] David Jerison and Nikolai Nadirashvili, The ``hot spots'' conjecture for domains with two axes of symmetry, J. Amer. Math. Soc. 13 (2000), no. 4, 741-772. MR 1775736 (2001f:35110), https://doi.org/10.1090/S0894-0347-00-00346-5
  • [19] R. S. Laugesen, Spectral Theory of Partial Differential Equations - Lecture Notes. ArXiv:1203.2344
  • [20] R. S. Laugesen and B. A. Siudeja, Minimizing Neumann fundamental tones of triangles: an optimal Poincaré inequality, J. Differential Equations 249 (2010), no. 1, 118-135. MR 2644129 (2011f:35238), https://doi.org/10.1016/j.jde.2010.02.020
  • [21] Richard Snyder Laugesen and Bartłomiej Andrzej Siudeja, Dirichlet eigenvalue sums on triangles are minimal for equilaterals, Comm. Anal. Geom. 19 (2011), no. 5, 855-885. MR 2886710, https://doi.org/10.4310/CAG.2011.v19.n5.a2
  • [22] Howard A. Levine and Hans F. Weinberger, Inequalities between Dirichlet and Neumann eigenvalues, Arch. Rational Mech. Anal. 94 (1986), no. 3, 193-208. MR 846060 (87k:35186), https://doi.org/10.1007/BF00279862
  • [23] Yasuhito Miyamoto, A planar convex domain with many isolated ``hot spots'' on the boundary, Jpn. J. Ind. Appl. Math. 30 (2013), no. 1, 145-164. MR 3022811, https://doi.org/10.1007/s13160-012-0091-z
  • [24] Yasuhito Miyamoto, The ``hot spots'' conjecture for a certain class of planar convex domains, J. Math. Phys. 50 (2009), no. 10, 103530, 7. MR 2572703 (2010j:35088), https://doi.org/10.1063/1.3251335
  • [25] N. Nigam, B. Siudeja and B. Young, Nearly radial Neumann eigenfunctions on symmetric domains, ArXiv:1508.07019.
  • [26] Carlo Nitsch, On the first Dirichlet Laplacian eigenvalue of regular polygons, Kodai Math. J. 37 (2014), no. 3, 595-607. MR 3273886, https://doi.org/10.2996/kmj/1414674611
  • [27] Katharine A. Ott and Russell M. Brown, The mixed problem for the Laplacian in Lipschitz domains, Potential Anal. 38 (2013), no. 4, 1333-1364. MR 3042705, https://doi.org/10.1007/s11118-012-9317-6
  • [28] L. E. Payne, Inequalities for eigenvalues of membranes and plates, J. Rational Mech. Anal. 4 (1955), 517-529. MR 0070834 (17,42a)
  • [29] G. Pólya and G. Szegö, Isoperimetric Inequalities in Mathematical Physics, Annals of Mathematics Studies, no. 27, Princeton University Press, Princeton, N. J., 1951. MR 0043486
  • [30] Rolf Pütter, On the nodal lines of second eigenfunctions of the free membrane problem, Appl. Anal. 42 (1991), no. 3-4, 199-207. MR 1124959 (92g:35156), https://doi.org/10.1080/00036819108840041
  • [31] Bartłomiej Siudeja, Isoperimetric inequalities for eigenvalues of triangles, Indiana Univ. Math. J. 59 (2010), no. 3, 1097-1120. MR 2779073 (2011m:35254), https://doi.org/10.1512/iumj.2010.59.3744
  • [32] Bartłomiej Siudeja, Hot spots conjecture for a class of acute triangles, Math. Z. 280 (2015), no. 3-4, 783-806. MR 3369351, https://doi.org/10.1007/s00209-015-1448-1
  • [33] A. Yu. Solynin, Continuous symmetrization of sets, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 185 (1990), no. Anal. Teor. Chisel i Teor. Funktsii. 10, 125-139, 186 (Russian); English transl., J. Soviet Math. 59 (1992), no. 6, 1214-1221. MR 1097593 (92k:28012), https://doi.org/10.1007/BF01374083
  • [34] A. Yu. Solynin, Polarization and functional inequalities, Algebra i Analiz 8 (1996), no. 6, 148-185 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 8 (1997), no. 6, 1015-1038. MR 1458141 (98e:30001a)
  • [35] A. Yu. Solynin, Continuous symmetrization via polarization, Algebra i Analiz 24 (2012), no. 1, 157-222; English transl., St. Petersburg Math. J. 24 (2013), no. 1, 117-166. MR 3013297, https://doi.org/10.1090/S1061-0022-2012-01234-3
  • [36] S. Zaremba, Sur un probleme toujours possible comprenant, a titre de cas particuliers, le probleme de Dirichlet et celui de Neumann, J. math. pures et appl. 6 (1927), pp. 127-163.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35P15

Retrieve articles in all journals with MSC (2010): 35P15


Additional Information

Bartłomiej Siudeja
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403
Email: siudeja@uoregon.edu

DOI: https://doi.org/10.1090/proc/12888
Keywords: Variational bounds, symmetrization, rhombi, Zaremba problem
Received by editor(s): February 12, 2015
Received by editor(s) in revised form: July 7, 2015
Published electronically: October 14, 2015
Communicated by: Michael Hitrik
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society